Learn More
INTRODUCTION Nebivolol, a beta blocker with 3-10 times more beta1 cardioselectivity than metoprolol, has caused hypotension and bradycardia in overdose. We report a nebivolol-induced cardiac arrest in the setting of a polydrug ingestion, successfully resuscitated with intravenous fat emulsion (IFE) and high-dose insulin (HDI). CASE REPORT A 48-year-old(More)
CONTEXT Cardiovascular medication overdoses can be difficult to treat. Various treatment modalities are currently recommended. OBJECTIVE To describe patient outcomes and adverse events of high-dose insulin therapy in consecutive overdose patients in cardiogenic shock after implementation of a high-dose insulin protocol (1-10 U/kg/h, while avoiding or(More)
High-dose insulin (HDI) and intravenous fat emulsion (IFE) are used in overdoses, although rarely combined. To our knowledge, IFE therapy has not been reported in overdoses of diltiazem, metoprolol and amiodarone. We report a severe overdose of these drugs treated with HDI and IFE in a patient with hypertrophic cardiomyopathy (HCM). We also discuss the(More)
Use of intravenous fat emulsion (IFE) for the treatment of poisoned patients in extremis is increasing. Little literature exists describing failures and complications of IFE. We describe two cardiac arrests temporally associated with IFE. A 50-year-old woman presented after ingesting 80 total tablets of metoprolol 25 mg and bupropion 150 mg. Bradycardia and(More)
Flecainide is a Vaughan Williams Class Ic antidysrhythmic associated with PR, QRS, and QTc prolongation on the electrocardiogram and development of life-threatening cardiac toxicity in overdose. The cornerstone of treatment is fluid resuscitation and the administration of magnesium and sodium bicarbonate. We report a case of flecainide overdose associated(More)
STUDY OBJECTIVE Verapamil or diltiazem overdose can cause severe morbidity and death, and there exist limited human data describing management and outcome of a large number of such patients. This article describes the management and outcome of patients with nondihydropyridine calcium-channel blocker overdose, with an emphasis on vasopressor dosing, at a(More)
OBJECTIVES Because of the prevalence of methamphetamine abuse worldwide, it is not uncommon for subjects in law enforcement encounters to be methamphetamine-intoxicated. Methamphetamine has been present in arrest-related death cases in which an electronic control device (ECD) was used. The primary purpose of this study was to determine the cardiac effects(More)
Butyrfentanyl is a potent short-acting opioid and a fentanyl analog with uncertain clinical effects. A review of the literature reveals no human case reports of butyrfentanyl overdose. As the use of analog and synthetic drugs continues to increase, clinicians are often faced with tremendous uncertainty when they encounter patients exposed to these synthetic(More)
OBJECTIVE Safety concerns about TASER Conducted Electrical Weapon (CEW) use and media reports of deaths after exposure have been expressed. CEWs are sometimes used on exhausted subjects to end resistance. The alternative is often a continued struggle. It is unclear if CEW use is metabolically different than allowing a continued struggle. We sought to(More)
Excited delirium syndrome (ExDS) is a medical emergency usually presenting first in the prehospital environment. Untreated ExDS is associated with a high mortality rate and is gaining recognition within organized medicine as an emerging public safety problem. It is highly associated with male gender, middle age, chronic illicit stimulant abuse, and mental(More)